Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 97, NWS Corpus Christi, TX

November 16, 2004Calhoun County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Nov 16, 2004, 9:25 PM CST for Calhoun County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2004, 9:25 PM CST (03:25 UTC)
Expired
Nov 16, 2004, 11:30 PM CST
In force
2 hr
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County Calhoun County, TX

The radar

The Corpus Christi radar (KCRP), 117 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1476 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 170328
FFWCRP
TXC057-170530-
/X.NEW.KCRP.FF.W.0003.041117T0325Z-041117T0530Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
925 PM CST TUE NOV 16 2004

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CALHOUN COUNTY IN TEXAS

* UNTIL 1130 PM CST

* AT 918 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED 1 TO 2 INCHES BETWEEN SEA DRIFT AND PORT   
  OCONNOR WITH TOTALS EXPECTED TO BE NEAR 3 INCHES AS ADDITIONAL     
  THUNDERSTORMS MOVE TOWARD THE AREA FROM THE GULF. THESE STORMS ARE
  MOVING NORTHWEST AT 25 MPH. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...PORT OCONNOR...SEADRIFT...FULGHUM POINT AND INDIANOLA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 2851 9650 2843 9640 2839 9636 2814 9674
      2841 9675

$$

TE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 8:20 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 16, 8:20 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
820 PM CST TUE NOV 16 2004

.UPDATE...UPDATED THE CWFCRP EARLY AS WINDS ALREADY NEAR SCA
CRITERION.  ALSO UPDATED THE ZFP MAINLY FOR THE NORTHEAST WHERE THE
PRECIPITATION ACTIVITY IS OCCURRING MORE RAPIDLY THAN PREVIOUS
FORECAST INDICATED.  OTHERWISE...HAVE KEPT THE ZONES/GRIDS AS-IS
WITH ONLY A MINOR CHANGE OR TWO.  WILL UPDATE LATER IF NEEDED IF AND
WHEN CONVECTION OVER THE WEST REMAINS.  LOOKS MORE LIKE HEAVY
RAINFALL DUE TO TRAINING EFFECTS RATHER THAN SATURATED ATMOSPHERE
THAN A SEVERE WEATHER THREAT.  AT THIS TIME...IF THERE IS ANY
REMAINING POTENTIAL FOR SEVERE WEATHER THE BEST SHOT WOULD BE OVER
THE NORTHEAST.  86/GW

&&

.SHORT TERM (TONIGHT AND WEDNESDAY)...ACTIVE WEATHER EXPECTED ACROSS
THE CWA TONIGHT THRU WEDNESDAY MORNING. ELONGATED UPR LVL LOW ACROSS
NRN MX AND SE AZ WILL CONTINUE TO LIFT ENE INTO WEST TX TOMORROW...
WITH AN INCREASINGLY NEGATIVE TILT. S TX IS BECOMING INCREASINGLY
UNSTABLE THIS AFTERNOON IN WARM SECTOR SOUTH OF STATIONARY
BOUNDARY/WEAK WARM FRONT. THIS BOUNDARY STRETCHES FROM NEAR AUS SE
TO THE HGX/CRP CWA BORDER. BOUNDARY WILL SLOWLY DRIFT NORTH THROUGH
THE REMAINDER OF THE AFTERNOON AND EVENING...ALONG WITH ASSOC
CONVECTION ALONG IT. ATTENTION IS QUICKLY SHIFTING WEST. INCREASING
LARGE-SCALE ASCENT WILL QUICKLY SPREAD ACROSS THE RIO GRANDE PLAINS
REMAINDER OF AFTERNOON AND EVENING. OMEGA FIELDS LOOK IMPRESSIVE
THIS EVENING ACROSS WEBB/LA SALLE COUNTIES AND NORTH INTO EWX CWA.
BAND OF CONVECTION CONTINUING TO DEVELOP ALONG N-S THETA-E GRADIENT
ACROSS EDWARDS PLATEAU SOUTH INTO NORTHERN MX. EXPECT THUNDERSTORMS
TO CONTINUE TO CONTINUE FILLING IN ALONG THIS BOUNDARY AND MOVE
SLOWLY EAST INTO THE RIO GRANDE PLAINS OF SOUTH TEXAS. AN ISOLATED
SEVERE THREAT WILL CONTINUE THROUGH THE LATE AFTERNOON AND EARLY
EVENING ACROSS WEBB AND LA SALLE AS STORMS CONTINUE TO DEVELOP ALONG
AND AHEAD OF THIS N-S LINE. PRIMARY THREAT WOULD BE DAMAGING WINDS
AND SMALL HAIL. SPC MENTIONS POSSIBILITY OF AN ISOLATED TORNADO
THREAT (SEE SWODY1) IN MARGINALLY FAVORABLE SHEAR ENVIRONMENT. HWO
HAS THIS ALL COVERED.

BUT PRIMARY IMPACT THIS EVENING AND OVERNIGHT WILL BE HEAVY
RAINFALL. STEERING FLOW/THICKNESS PATTER/CORFIDI VECTORS ALL
INDICATE THAT WE COULD INITIALLY SEE SOME TRAINING AND BACK BUILDING
ACROSS THE RIO GRANDE PLAINS OVER THE SEVERAL HOURS. FLOOD WATCH FOR
FLASH FLOODING WAS ISSUED FOR WEBB...LA SALLE AND MCMULLEN.

CONVECTION WILL ORGANIZE AND MOVE E-NE ACROSS CWA LATE EVENING AND
OVERNIGHT. LLVL INFLOW/JET WILL INCREASE INTO MCS BETWEEN 3Z AND 9Z
AND SHOULD ALOW CONVECTION TO DEVELOP INTO THE SOUTHERN HALF OF THE
CWA...EVEN THROUGH LARGE-SALE DYNAMICS WILL BE FOCUSED ACROSS THE
NORTHERN ROW OF COUNTIES AND QUICKLY MOVING NE. HAVE DECIDED TO
EXPAND FLOOD WATCH FOR THE ENTIRE CWA...HOWEVER CONFIDENCE IS A
LITTLE LOWER ACROSS THE SOUTHERN COASTAL BEND (JIM WELLS/KLEBERG AND
NUECES). BUT FFG IS RELATIVELY LOW ACROSS S TX GIVEN RECENT RAIN IN
THE PAST COUPLE OF DAYS. WILL HAVE EXPANDED FFA SHORTLY.

ETA/GFS DIFFER WITH SPEED IN HOW QUICKLY TIMING AND QPF ACROSS THE
AREA. HAVE TRENDED SLIGHTLY QUICKER AND WETTER THAN PREVIOUS
FORECAST.

MARINE...SEAS OFFSHORE STILL RUNNING 7 TO 9 FEET. WITH LOW LEVEL JET
INCREASING AHEAD OF SYSTEM...EXPECT WINDS TO COME UP INTO SCEC RANGE
BRIEFLY THIS EVENING OVER THE BAYS AND SCA RANGE OVER THE WATERS.
&&

.LONG-TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...LAST VESTIGES OF
STRONG DYNAMICAL/BOUNDARY LAYER FORCING ASSOCIATED WITH A VIGOROUS
500HPA SHORTWAVE WARRANTS SLIGHT CHANCE POPS CENTRAL CWA TO HIGH-END
CHANCE POPS EAST EARLY WEDNESDAY NIGHT AS 500HPA CLOSED CYCLONE
ADVANCES ACROSS CENTRAL TEXAS. ANOTHER WEAKER PACKET OF
ENERGY(700-300HPA DIFFERENTIAL CYCLONIC VORTICITY ADVECTION) FOLLOWS
BUT ONLY SLIGHT CHANCE POPS OVER THE FAR EAST ARE REQUIRED. A WEAK
SURFACE BOUNDARY MOVES ACROSS THE CWA WEDNESDAY NIGHT THEN BECOMES
NEARLY STATIONARY INVOF THE COAST THROUGH FRIDAY BUT WILL REMAIN
UNINFLUENTIAL WITH RESPECT TO PRECIPITATION. BRIEF SCEC CONDITIONS
WILL OCCUR ACROSS THE WATERS EARLY WEDNESDAY NIGHT AS THE LOW-LEVEL
JET DEPARTS. WEAK SURFACE RIDGING AND TROPOSPHERIC SUBSIDENCE IN THE
WAKE OF THE AFOREMENTIONED SYNOPTIC-SCALE FEATURES WILL PROMOTE
PARTLY CLOUDY SKIES BUT MOISTURE ADVECTION/ISENTROPIC UPGLIDE WILL
QUICKLY INCREASE CLOUDINESS FRIDAY/FRIDAY NIGHT. DECOUPLED BOUNDARY
LAYER AND MOIST SOIL WILL LEAD TO PATCHY/AREAS OF LATE NIGHT/EARLY
MORNING FOG. TRENDED MINIMUM TEMPERATURES TOWARD THE COOLER
GUIDANCE. MAXIMUM TEMPERATURES WERE SHADED TOWARD THE WARMER
GUIDANCE THURSDAY THEN COOLER THAN GUIDANCE FRIDAY.

THE WEAK SURFACE BOUNDARY WILL UNDERGO FRONTOGENESIS LATE FRIDAY
NIGHT AND PERSIST INVOF THE COAST THROUGH SUNDAY. A 500HPA SHORTWAVE
AIDING IN THIS PROCESS WILL TRAVERSE THE REGION LATE FRIDAY
NIGHT/SATURDAY. WILL INDICATE CHANCE POPS OVER THE EAST DURING THIS
TIME WHERE BOUNDARY LAYER FORCING WILL BE MOST PROMINENT AND TAPER
TO SLIGHT CHANCE WEST. SLIGHT CHANCE POPS WILL BE USED REGION-WIDE
SATURDAY NIGHT/SUNDAY AS FORCING WILL BE MINIMAL. A STRONG COLD
FRONT WILL CROSS THE AREA SUNDAY NIGHT. WILL SHOW CHANCE POPS ACROSS
THE EAST WHERE BOUNDARY LAYER MOISTURE/INSTABILITY/FORCING IS THE
GREATEST AND TAPER TO SLIGHT CHANCE WEST. LAGGING 850HPA FRONTAL
BOUNDARY AND THE PRESENCE OF A 500HPA JET STREAK SUPPORTS A
POST-FRONTAL ISENTROPIC UPGLIDE REGIME MONDAY/MONDAY NIGHT. MANY OF
THE ISENTROPIC FIELDS(300K) ARE SOMEWHAT FAVORABLE BUT CONDENSATION
PRESSURE DEFICITS MAY NOT BE LOW ENOUGH. WILL INDICATE SLIGHT CHANCE
POPS WEST TO CHANCE POPS EAST. A BRIEF PERIOD OF SCEC/MARGINAL SCA
CONDITIONS EXPECTED ACROSS THE NEARSHORE/OFFSHORE WATERS
SATURDAY/SATURDAY EVENING WHERE THE LOW-LEVEL JET WILL SUFFICIENTLY
MIX EAST OF THE SURFACE BOUNDARY. POST-FRONTAL SCA CONDITIONS WITH
GUSTS APPROACHING GALE FORCE WILL AFFECT THE WATERS SUNDAY NIGHT
THROUGH A GOOD PORTION OF TUESDAY. CLOUDINESS WILL BE RIFE THIS
WEEKEND INTO EARLY NEXT WEEK BUT WILL FINALLY DISSIPATE LATER
TUESDAY AS ISENTROPIC DOWNGLIDE TAKES HOLD. GENERALLY UNDERCUT MEX
TEMPERATURES IN MOST PERIODS GIVEN THE 1000-900HPA THICKNESSES AND
THE EXPECTED SYNOPTIC SCENARIO.

&&

.PRELIMINARY POINT TEMPS/POPS...

CORPUS CHRISTI 69 77 62 80 62 / 70 80 30 05 05
VICTORIA       67 75 59 77 59 / 80 90 50 05 05
LAREDO         65 78 58 82 58 / 90 50 05 00 05
ALICE          67 78 60 82 60 / 70 80 30 05 05
ROCKPORT       71 76 64 79 64 / 70 90 50 05 05
COTULLA        63 77 55 80 55 / 90 60 05 00 00

CORPUS CHRISTI  82 72 82 62 78 / 30 50 60 50 20
VICTORIA        78 68 77 59 76 / 50 70 80 60 20
LAREDO          80 65 82 58 80 / 50 60 50 20 05
ALICE           84 69 82 60 79 / 30 50 60 40 10
ROCKPORT        78 71 77 63 77 / 40 60 70 50 20
COTULLA         80 63 78 56 78 / 60 90 60 20 05

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FOR NEAR AND OFFSHORE WATERS FROM 0-60 NM BETWEEN
BAFFIN BAY AND THE MATAGORDA SHIP CHANNEL.
FLOOD WATCH FOR FLASH FLOODING FOR ALL OF SOUTH TEXAS.

&&

JR...SHORT-TERM
BB...LONG-TERM
Hazardous weather outlook, Nov 16, 5:00 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
500 PM CST TUE NOV 16 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-171200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
500 PM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TONIGHT

A STRONG LOW PRESSURE SYSTEM LOCATED ACROSS NORTHWEST MEXICO AND THE
SOUTHWESTERN UNITED STATES WILL PUSH EASTWARD THROUGH TONIGHT. AHEAD
OF THIS SYSTEM SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE AND INTENSITY THIS EVENING ACROSS THE GRANDE PLAINS AND
MOVE EAST INTO THE COASTAL BEND OVERNIGHT AND EARLY WEDNESDAY
MORNING.  THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER...MAINLY
ACROSS THE RIO GRANDE PLAINS THIS EVENING. THE MAIN THREAT WILL BE
DAMAGING WINDS AND SMALL HAIL. AN ISOLATED AND BRIEF TORNADO MAY
ALSO BE POSSIBLE...AGAIN MAINLY ACROSS THE RIO GRANDE PLAINS.

HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE FOR ALL OF SOUTH
TEXAS THROUGH WEDNESDAY MORNING. A FLOOD WATCH FOR FLASH FLOODING IS
IN EFFECT THROUGH NOON WEDNESDAY FOR ALL OF SOUTH TEXAS. WIDESPREAD
2 TO 3 INCHES...WITH LOCALIZED 3 TO 5 INCH AMOUNTS...WILL BE
POSSIBLE LATE THIS AFTERNOON AND THROUGH TONIGHT ACROSS THE RIO
GRANDE PLAINS. ACROSS THE COASTAL BEND WIDESPREAD 1 TO 2 INCHES WILL
BE POSSIBLE OVERNIGHT AND WEDNESDAY MORNING WITH LOCALLY HIGHER
AMOUNTS.

SMALL CRAFT ADVISORY CONDITIONS DUE MAINLY TO HIGH SEAS WILL PERSIST
THROUGH TONIGHT ACROSS THE OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE FIRST HALF OF WEDNESDAY AS A STRONG UPPER-LEVEL DISTURBANCE
MOVES ACROSS THE HILL COUNTRY. THE MAIN THREAT FROM THESE STORMS
WILL BE HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLASH
FLOODING...BUT THERE IS ALSO THE POSSIBILITY FOR SMALL HAIL AND
GUSTY WINDS WITH THE STRONGER STORMS. DRIER AIR WILL MOVE INTO THE
REGION DURING THE DAY THURSDAY AFTER SOME MORNING SHOWERS ACROSS THE
EASTERN AREAS. RAIN CHANCES WILL RETURN TO THE FORECAST ON SUNDAY
AND MONDAY AS A STRONG COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING ACROSS THE NORTHWEST RIO GRANDE PLAINS AND NORTHERN COASTAL
BEND.

MB/MJ/JR

In the hours before

Special weather statement, Nov 16, 5:58 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
558 PM CST TUE NOV 16 2004

TXZ229-230-170100-
LA SALLE-MCMULLEN-
558 PM CST TUE NOV 16 2004

...STRONG THUNDERSTORMS WERE AFFECTING LA SALLE AND MCMULLEN
COUNTIES...

AT 555 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES SOUTH OF
LOS ANGELES TO 14 MILES NORTH OF LOS ANGELES...OR ALONG A LINE
EXTENDING FROM 27 MILES EAST OF ENCINAL TO 19 MILES SOUTHEAST OF
PEARSALL. THE INDIVIDUAL STORMS WERE MOVING NORTH ALONG THE LINE AT
20 MPH.

PEOPLE IN EASTERN LA SALLE AND WESTERN MCMULLEN COUNTIES...INCLUDING
THE CITY OF LOS ANGELES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

TE

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.